Article Text

PDF

Retinopathy after long term, standard doses of hydroxychloroquine
  1. JENNIFER E THORNE,
  2. ALBERT M MAGUIRE
  1. Department of Ophthalmology, Scheie Eye Institute, The Hospital of the University of Pennsylvania, University of Pennsylvania School of Medicine, Philadelphia, USA
  1. Jennifer E Thorne, MD, Scheie Eye Institute, 51 North 39th Street, Philadelphia, PA 19104, USA.

Statistics from Altmetric.com

Editor,—While the antimalarial drug chloroquine has frequently been reported to cause retinopathy, there have been very few documented cases occurring with hydroxychloroquine (Plaquenil, Winthrop Pharmaceuticals, New York, USA).1-5Patients may tolerate large cumulative doses (up to 3923 g) of hydroxychloroquine without developing retinopathy.1 Doses of ⩽400 mg/day and ⩽6.5 mg/kg of body weight/day of hydroxychloroquine have been used safely and some authors have suggested that ophthalmic screening is not necessary for patients on these doses.3-5 We present a case of hydroxychloroquine toxicity that developed in a patient after long term use of 400 mg (6.3 mg/kg) of hydroxychloroquine daily.

CASE REPORT

A 61 year old white woman presented with a 1 year history of increased glare in both eyes without change in visual acuity. She had a history of rheumatoid arthritis for which she took hydroxychloroquine 400 mg daily (6.3 mg/kg/day) for 10 years. Her total hydroxychloroquine dose was 1460 g. The patient had never taken chloroquine and had no history of macular disease. Her weight had been stable over the 10 year period. Family history was negative for macular dystrophy or retinal degeneration. Visual acuity at presentation was 20/20 in both eyes. Colour vision testing with pseudoisochromatic plates was normal in both eyes. Fundus examination showed subtle retinal pigment epithelium (RPE) pigmentary changes in a crescent pattern around the inferior fovea of both eyes (Fig 1A). Fluorescein angiogram confirmed the fundus findings (Fig 1B) which were felt to be early bull’s eye maculopathy. No drusen or signs of macular degeneration were appreciated in either eye. A central visual field performed with Humphrey automated static threshold perimetry using a white test object revealed bilateral paracentral ring scotoma corresponding to the macular pigmentary changes (Fig 2, upper). A diagnosis of hydroxychloroquine retinopathy was established and the drug was discontinued.

Figure 1

(A) Colour fundus photograph of the right eye at presentation showing subtle pigmentary changes (arrow) of the retinal pigment epithelium inferior to the fovea. (B) Fluorescein angiogram of the right eye demonstrating transmission defects inferior to the fovea consistent with toxicity.

Figure 2

(Upper) Pattern standard deviation as calculated by Humphrey 10-2 automated static perimetry at presentation showing bilateral paracentral scotoma. (Lower) Follow up visual fields 10 months after cessation of hydroxychloroquine therapy showing partial resolution of the scotoma.

Ten months later the patient’s vision remained 20/20 with normal colour vision in both eyes. Her symptom of glare in both eyes had resolved. The RPE changes in the retina were unchanged and visual field testing showed some improvement of the paracentral scotoma (Fig 2, lower).

COMMENT

Hydroxychloroquine retinopathy is a rare condition characterised by bull’s eye maculopathy or pigmentary changes in the macula, corresponding scotomas on visual field testing, and irreversible signs and symptoms once hydroxychloroquine is stopped.2-5 Cases of preretinopathy have been described in which visual field defects were elicited using a red test object but not a white test object on Humphrey perimetry.2 3 All cases of preretinopathy completely resolved after the discontinuation of hydroxychloroquine.2 Five cases of true hydroxychloroquine retinopathy reported in the literature demonstrated that discontinuation of hydroxychloroquine resulted in stabilisation but not resolution of the retinopathy.2-4 Unlike the other reported cases of true hydroxychloroquine retinopathy, our patient had some resolution of visual field loss.

Much controversy exists as to whether the daily or cumulative dose of hydroxychloroquine contributes the greater risk for retinopathy. While there have been reported cases of hydroxychloroquine toxicity at cumulative doses similar to our patient’s (1460 g over a 10 year period), these patients had (1) received chloroquine therapy before hydroxychloroquine therapy, (2) were treated with daily doses >400 mg/day, or (3) exceeded a daily dosage of 6.5 mg/kg of body weight/day.2 Our patient’s daily dose never exceeded 400 mg/day or 6.3 mg/kg of body weight/day. Her renal function was normal, thereby making the possibility of inadequate clearance of hydroxychloroquine unlikely.

Hydroxychloroquine may cause retinopathy when used in recommended doses over a long period of time. Since a threshold dose for retinal toxicity has not been established, careful screening examinations should be performed especially as the cumulative dose increases. Prompt cessation of hydroxychloroquine may result in stabilisation of maculopathy at a clinically benign stage.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.